Intensive care patients may be undergoing unnecessary tests because they are suffering withdrawal symptoms from being unable to smoke or get their regular coffee fix, according to a new review of research evidence.
Nurses and doctors may be confusing nicotine and caffeine withdrawal symptoms – which can include vomiting and delirium – for more serious conditions, found the study by researchers from Bulgaria.
“They are often overlooked as a potential source of significant withdrawal symptoms”
Patients who are already unwell may be subjected to unnecessary examinations and tests, including scans and X-rays as a result, according to findings presented at the annual meeting of the European Society of Anaesthesiology in Vienna.
“Nicotine and caffeine are some of the most commonly used and highly addictive substances in modern society, but they are often overlooked as a potential source of significant withdrawal symptoms when abruptly discontinued in ICU”, said Dr Maya Belitova, the associate professor who led the research.
Withdrawal symptoms caused by people abruptly stopping smoking or drinking tea and coffee can include nausea, vomiting, headaches and delirium and can last for up to two week, she explained.
“These symptoms resemble conditions such as meningitis, encephalitis, and intracranial haemorrhage. This may confuse clinical diagnosis and result in unnecessary tests which can cause patient harm, cost a lot of money, and waste time,” she added.
The review brought together available research evidence including 12 studies investigating withdrawal symptoms and treatment in intensive care units between 2000 and 2018 involving more than 480 patients.
Results showed acute nicotine withdrawal substantially increased agitation among intensive care patients and the likelihood of them pulling out breathing tubes and IV lines, because they were distressed.
“ICU patients may benefit from nicotine substitution or caffeine supplementation”
However, the research also indicated nicotine substitution therapy may contribute to severe confusion and disorientation in intensive care, which is linked with prolonged intubation, increased length of stay and greater risk of dying.
Meanwhile, the researchers found abrupt caffeine withdrawal can lead to drowsiness, nausea, vomiting, headaches and increased risk of delirium.
Caffeine benzoate has been successfully used to treat headaches but there was not much evidence on the use of this treatment in intensive care, the study found.
Dr Belitova, who works at from Queen Giovanna Hospital in the Bulgarian capital of Sofia, said ICU clinicians could proceed with caution when considering prescribing caffeine and nicotine substitutes.
“ICU patients may benefit from nicotine substitution or caffeine supplementation, but with little evidence for their effectiveness, this should be left up to the judgement of treating physicians,” she said.
In particular, she highlighted a lack of evidence on the impact of abrupt caffeine withdrawal, its complications and treatment options.
“Future research should focus on acute caffeine withdrawal as an independent risk factor for agitation and delirium in ICU and on available treatment options,” she said.